Aedes aegypti mosquito saliva ameliorates acetaminophen-induced liver injury in mice

Citation metadata

From: PLoS ONE(Vol. 16, Issue 2)
Publisher: Public Library of Science
Document Type: Report
Length: 6,916 words
Lexile Measure: 1490L

Document controls

Main content

Abstract :

Acetaminophen (N-acetyl-p-aminophenol, APAP) overdose is the most common cause of drug-induced liver injury (DILI). Although the primary hepatic damage is induced by APAP-derived toxic intermediates resulting from cytochrome P450 metabolism, immune components also play an important role in DILI pathophysiology. Aedes aegypti saliva is a source of bioactive molecules with in vitro anti-inflammatory and immunomodulatory activities. However, evidences on the therapeutic use of Ae. aegypti salivary preparations in animal models of relevant clinical conditions are still scarce. Thus, the present study was designed to evaluate the protective role of Ae. aegypti saliva in a murine model of APAP-induced DILI. C57BL/6 mice were exposed to Ae. aegypti bites 2 hours after APAP overdose. Biochemical and immunological parameters were evaluated in blood and liver samples at different time points after APAP administration. Exposure to Ae. aegypti saliva attenuated liver damage, as demonstrated by reduced hepatic necrosis and serum levels of alanine aminotransferase in APAP-overdosed mice. The levels of hepatic CYP2E1, the major enzyme responsible for the bioactivation of APAP, were not changed in Ae. aegypti exposed animals, suggesting no effects in the generation of hepatotoxic metabolites. On the other hand, mice treated with Ae. aegypti saliva following APAP overdose presented lower serum concentration of TNF-[alpha], IL-6, IL-1[beta] and IL-10, as well as reduced frequency of inflammatory cell populations in the liver, such as NKT cells, macrophages and dendritic cells. These findings show that Ae. aegypti saliva has bioactive molecules with therapeutic properties and may represent a prospective source of new compounds in the management of DILI-associated inflammatory disorders and, perhaps, many other inflammatory/autoimmune diseases.

Source Citation

Source Citation   

Gale Document Number: GALE|A651160961